Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The minimal error conjugate gradient method is a regularization method


Author: Martin Hanke
Journal: Proc. Amer. Math. Soc. 123 (1995), 3487-3497
MSC: Primary 65J10; Secondary 47A50, 65J20
MathSciNet review: 1285994
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The regularizing properties of the conjugate gradient iteration, applied to the normal equation of a linear ill-posed problem, were established by Nemirovskii in 1986. A seemingly more attractive variant of this algorithm is the minimal error method suggested by King. The present paper analyzes the regularizing properties of the minimal error method. It is shown that the discrepancy principle is no regularizing stopping rule for the minimal error method. Instead, a different stopping rule is suggested which leads to order-optimal convergence rates.


References [Enhancements On Off] (What's this?)

  • [1] T. S. Chihara, An introduction to orthogonal polynomials, Gordon and Breach Science Publishers, New York-London-Paris, 1978. Mathematics and its Applications, Vol. 13. MR 0481884
  • [2] T. S. Chihara, Orthogonal polynomials and measures with end point masses, Rocky Mountain J. Math. 15 (1985), no. 3, 705–719. MR 813269, 10.1216/RMJ-1985-15-3-705
  • [3] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Fourth edition prepared by Ju. V. Geronimus and M. Ju. Ceĭtlin. Translated from the Russian by Scripta Technica, Inc. Translation edited by Alan Jeffrey, Academic Press, New York-London, 1965. MR 0197789
  • [4] C. W. Groetsch, Generalized inverses of linear operators: representation and approximation, Marcel Dekker, Inc., New York-Basel, 1977. Monographs and Textbooks in Pure and Applied Mathematics, No. 37. MR 0458859
  • [5] -, The theory of Tikhonov regularization for Fredholm equations of the first kind, Pitman, Boston, London, and Melbourne, 1984.
  • [6] Martin Hanke, Accelerated Landweber iterations for the solution of ill-posed equations, Numer. Math. 60 (1991), no. 3, 341–373. MR 1137198, 10.1007/BF01385727
  • [7] Eberhard Schock (ed.), Beiträge zur angewandten Analysis und Informatik, Verlag Shaker, Aachen, 1994. Helmut Brakhage zu Ehren. [Dedicated to Helmut Brakhage on the occasion of his retirement]. MR 1287166
  • [8] J. T. King, A minimal error conjugate gradient method for ill-posed problems, J. Optim. Theory Appl. 60 (1989), no. 2, 297–304. MR 984986, 10.1007/BF00940009
  • [9] Alfred Karl Louis, Inverse und schlecht gestellte Probleme, Teubner Studienbücher Mathematik. [Teubner Mathematical Textbooks], B. G. Teubner, Stuttgart, 1989 (German). MR 1002946
  • [10] A. S. Nemirovskii, The regularization properties of the adjoint gradient method in ill-posed problems, USSR Comput. Math. and Math. Phys. 26 (1986), no. 2, 7-16.
  • [11] G. M. Vaĭnikko and A. Yu. Veretennikov, Iteratsionnye protsedury v nekorrektnykh zadachakh, “Nauka”, Moscow, 1986 (Russian). MR 859375

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 65J10, 47A50, 65J20

Retrieve articles in all journals with MSC: 65J10, 47A50, 65J20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1285994-5
Keywords: Linear ill-posed problems, iterative regularization, conjugate gradients, minimal error method, discrepancy principle, oder-optimal error bounds
Article copyright: © Copyright 1995 American Mathematical Society